Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 137, NWS Morristown, TN

May 17, 2012Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 17, 2012, 7:15 PM EDT for Sullivan County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2012, 7:15 PM EDT (23:15 UTC)
Expired
May 17, 2012, 7:45 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Sullivan County, TN

The radar

The Knoxville radar (KMRX), 116 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:20 PM EDTHAIL 0.251 Wnw South Holston Dam, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1894 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS54 KMRX 172315
SVRMRX
TNC163-172345-
/O.NEW.KMRX.SV.W.0137.120517T2315Z-120517T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT THU MAY 17 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE...

* UNTIL 745 PM EDT

* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10   
MILES SOUTHEAST OF BRISTOL TN...AND MOVING SOUTHWEST AT 10-15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BRISTOL TN...SOUTH HOLSTON DAM...BLUFF CITY AND BLOUNTVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING WAS OCCURRING AND TORRENTIAL RAINS MAY FLOOD LOW SPOTS ON 
ROADWAYS.

&&

LAT...LON 3646 8210 3640 8219 3643 8225 3642 8232
      3659 8235 3659 8225 3659 8199 3651 8198
TIME...MOT...LOC 2314Z 079DEG 9KT 3648 8206

$$

GM
2 follow-up statements
459 
WWUS54 KMRX 172334
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
734 PM EDT THU MAY 17 2012

TNC163-172345-
/O.CON.KMRX.SV.W.0137.000000T0000Z-120517T2345Z/
SULLIVAN TN-
734 PM EDT THU MAY 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SULLIVAN COUNTY...

AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING 60 MPH WINDS.  
THIS STORM WAS LOCATED NEAR SOUTH HOLSTON DAM...OR 7 MILES SOUTHEAST 
OF BRISTOL TN...MOVING WEST-SOUTHWEST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  BLUFF CITY AND BLOUNTVILLE.

LAT...LON 3657 8234 3656 8206 3650 8204 3646 8210
      3640 8219 3643 8225 3642 8232
TIME...MOT...LOC 2333Z 079DEG 9KT 3649 8212

$$

GM
535 
WWUS54 KMRX 172348
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT THU MAY 17 2012

TNC163-172358-
/O.EXP.KMRX.SV.W.0137.000000T0000Z-120517T2345Z/
SULLIVAN TN-
748 PM EDT THU MAY 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR SULLIVAN COUNTY HAS EXPIRED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3657 8234 3656 8206 3650 8204 3646 8210
      3640 8219 3643 8225 3642 8232
TIME...MOT...LOC 2334Z 079DEG 9KT 3649 8212

$$

GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:18 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 17, 5:18 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
518 PM EDT THU MAY 17 2012

.SHORT TERM (TONIGHT AND FRIDAY)...
OVER THE NEXT 24 HOURS...AN UPPER LOW WILL BE OVER THE OUTER
BANKS...WITH A HIGH PRESSURE RIDGE OVER THE GREAT LAKES. WITH
LITTLE CHANCE IN THIS PATTERN EXPECTED THROUGH TOMORROW...WILL
FOLLOW CLOSELY TO PERSISTENCE. SOME DIURNALLY-DRIVEN PULSE SHOWERS
HAVE POPPED UP OVER THE HIGHER TERRAIN THIS AFTERNOON...AND EXPECT
MUCH THE SAME TOMORROW WITH UPPER LEVEL DYNAMICS LACKING. A WEAK
INVERTED TROUGH AT THE SURFACE MAY HELP PROVIDE SOME CONVERGENCE
FOR CONVECTIVE DEVELOPMENT. HIGH AND LOW TEMPERATURES WILL NOT
CHANGE MUCH FROM THE PAST 24 HOURS...WITH LOWS TONIGHT IN THE 50S
AND HIGHS TOMORROW IN THE 80S.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
SHORT RANGE ENSEMBLE MODELS CONTINUE TO SHOW HIGH PRESSURE RIDGE
OVER THE GREAT LAKES AND OHIO VALLEY AND BUILDING INTO THE NE WITH
WEAK UPPER LOW OFF THE CAROLINA COAST WHICH WILL TRIGGER A FEW
SHOWERS AND THUNDERSTORMS INTO FRIDAY EVENING MAINLY OVER THE HIGHER
EASTERN MOUNTAINS AS INSTABILITY AND MOISTURE WILL BE GREATER ON THE
EASTERN BORDER. THIS PATTERN WILL NOT CHANGE MUCH SATURDAY AND AGAIN
SUNDAY WITH MORE ACTIVITY EAST OF THE MOUNTAINS THEN IN TN OR SW VA
AND ACTIVITY WILL BE AFTERNOON AND EVENING STORMS IN THE HIGHER
ELEVATIONS. TEMPERATURES WILL BE PERSISTENT AS WELL WITH HIGHS IN
THE UPPER 70S TO MID 80S AND LOWS IN THE 50S. MONDAY THE PATTERN
BEGINS TO CHANGE AS A FRONT MOVES INTO THE OHIO AND TN VALLEYS.
THERE SHOULD BE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS
ALTHOUGH STILL SMALL ACROSS WESTERN SECTIONS OF THE FORECAST AREA
AND THE UPPER LOW IS EXPECTED TO MOVE NE. TUESDAY AND WEDNESDAY THE
FRONT MOVES SLOWLY EAST WITH MORE SCATTERED SHOWERS AND
THUNDERSTORMS AND COOLER TEMPERATURES. THURSDAY HIGHER PRESSURE
BEGINS TO BUILD BACK IN BUT KEPT SLIGHT CHANCE OF A SHOWER AND
THUNDERSTORM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             59  86  58  85  58 /  10  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  85  57  84  58 /  10  10  10  10  10
OAK RIDGE, TN                       57  85  57  84  57 /  10  10  10  10  10
TRI CITIES AIRPORT, TN              54  83  51  82  50 /  10  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DMG/TD
Hazardous weather outlook, May 17, 4:40 AM EDT, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT THU MAY 17 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT THU MAY 17 2012 /340 AM CDT THU MAY 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A SUMMER-LIKE PATTERN IS EXPECTED OVER THE SOUTHERN APPALACHIAN
REGION TODAY AND TONIGHT...WITH ISOLATED THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON AND EVENING HOURS...ESPECIALLY AROUND THE
HIGHER ELEVATIONS. A FEW ISOLATED STORMS EACH DAY MAY BECOME STRONG
TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON AND EVENING HOURS...ESPECIALLY AROUND THE
HIGHER ELEVATIONS. A FEW ISOLATED STORMS EACH DAY MAY BECOME STRONG
TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.

A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON
TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS. A FEW ISOLATED STORMS ON TUESDAY MAY BECOME STRONG
TO SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED THREATS.

In the hours before

Special weather statement, May 17, 4:36 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
436 PM EDT THU MAY 17 2012

TNZ015-VAZ001-172115-
HANCOCK TN-LEE VA-
436 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEE AND NORTHWEST
HANCOCK COUNTIES UNTIL 515 PM EDT...

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF SOUTH WALLINS...OR 12 MILES
NORTHWEST OF SNEEDVILLE...MOVING SOUTHWEST AT 5 MPH.  A FEW OTHER
STORMS WERE IN THIS AREA AS WELL.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EWING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.  DO NOT CROSS FLOODED ROADS.

GM
Special weather statement, May 17, 4:46 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT THU MAY 17 2012

TNZ014-038-172130-
CLAIBORNE TN-GRAINGER TN-
446 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAINGER AND EASTERN
CLAIBORNE COUNTIES UNTIL 530 PM EDT...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TAZEWELL...OR 12 MILES NORTH OF RUTLEDGE...
MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LONE MOUNTAIN AND
SANDLICK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM.

GM
Special weather statement, May 17, 5:39 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
539 PM EDT THU MAY 17 2012

VAZ006-008-172215-
RUSSELL VA-WASHINGTON VA-
539 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND NORTHERN WASHINGTON
COUNTIES VIRGINIA UNTIL 615 PM EDT...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS...EXTENDING FROM RAVEN TO
NORTHEAST OF LEBANON...AND MOVING SOUTHWEST AT 5-10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...LEBANON AND
HONAKER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.  WATCH FOR WATER ACROSS ROADS AS WELL.

GM

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.